Wyoming, 2023

Damaging Winds and High Wind in Wyoming, July 3 to 7, 2023

July 3 to 7, 2023 · NWS RIW · 13 events in 7 counties and zones

A strong cold front and shortwave moved across Wyoming. Showers and thunderstorms mixed strong low level winds to the surface and brought numerous reports of wind gusts over 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front and shortwave moved across Wyoming. Showers and thunderstorms mixed strong low level winds to the surface and brought numerous reports of wind gusts over 50 mph. The highest wind occurred in the Wind River Range where favored channeling brought wind gusts as high as 96 mph. In the lower elevations, the highest wind gust was 80 mph to the north of Casper. Wind gusts over 58 mph occurred in Fremont, Teton, Natrona, Sublette and Sweetwater Counties. In Fremont County, the wind capsized a kayak and threw two men into the water at Ocean Lake. One man could not be rescued and was presumed drowned. On the north shore of Lake Yellowstone, a microburst downed hundreds of trees in the Lake Village area of the park, blocking roads and causing a loss of power for multiple days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 11:01 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 3, 11:01 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1201 PM MDT Mon Jul 3 2023

.DISCUSSION...(This afternoon through Sunday)
Issued at 1145 AM MDT Mon Jul 3 2023

A deep positively tilted upper level trough extends from a low
near the Hudson Bay down through western WY to Idaho. Southwest
divergent flow aloft across the CWA with ample PVA extending
northeast to the upper Great Plains of the Dakotas. As a result,
expect strong to severe thunderstorms Monday afternoon to develop
and pushing east through sunset with some lingering rain showers
overnight into Tuesday morning. Supported by a shortwave, a vort
max extend off the Bighorns into Montana where better shear will
be for extensive severe weather in a more slight to enhanced area
into northeastern portions of the state. Ample low level moisture
from the southeast will increase instability for the eastern
counties of the CWA with CAPE values up to 1500 J/kg possible.
This initial development could see some isolated supercells that
will have larger hail the main threat with a possible isolated
tornado as well. Confidence is low for tornadoes as the better
environment will be in the Devil's Tower area into the Black
Hills. As storms develop westward to the Idaho state line by mid
to late afternoon, more of a wind threat with possible funnels as
a cluster of storms pushes east across the CWA mainly east of the
Divide to include the southern counties along I-80. Inverted-V
skew-Ts will see damaging wind over 60 mph to possibly 70 mph
gusts as the late afternoon and evening progresses. Towards
sunset, these storms will begin to weaken and move east into the
overnight hours with the cold front nearing the Montana state
line.

The aforementioned front will begin to make its way through the
CWA northwest to southeast by early morning and into the afternoon
hours. Behind the cold front will be scattered rain showers and
cooler temperatures for the afternoon and evening. Ahead of the
front will still see average to above average temperatures with
another round of marginally severe weather along the surface
boundary. Medium confidence as it will all depend on speed of the
front, and currently models are not quite consistent with each
other with this. If it clears before afternoon, no severe storms
will occur but if it slows any, southern and southeastern counties
will see this affect. With frontal forcing, expect some larger
hail and damaging winds as the main hazards.

Otherwise, the active weather pattern will continue through the
end of the workweek with daily afternoon and evening rain showers
and thunderstorms through Friday as the upper level trough
continues to sit to the west. It does gradually fill mid to late
weak with increasing convergence aloft as an upper level high to
the south begins to build northward as time progresses. As a
result, this will extend through the CWA by late weekend ejecting
the trough to the northeast bringing warmer temperatures and dryer
conditions for the next week. CPC even shows in the extended
outlook these warmer than average temperatures and dryer than
average conditions moving forward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1105 AM MDT Mon Jul 3 2023

Showers and thunderstorms expected to develop this afternoon as a
weather system impacts the area. Strong outflows are the main
concerns with any storms today, with gusts above 50 mph possible
from any storm that develops. Rain chances will continue into the
night for many sites, with VCSH/VCTS conditions continuing into
Tuesday. VFR conditions prevail through today, with brief MVFR
possible if a storm impacts a terminal. Models look to bring in
lower ceilings overnight, with potential for MVFR ceilings at KCPR.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1145 AM MDT Mon Jul 3 2023

Showers and thunderstorms expected this work week daily in the
afternoon and evening hours. Monday will see westerly winds
gusting up to 25-35 mph with relative humidity values dropping to
the 20-30 percent range, below 20 percent for southern counties
towards the Colorado state line. Cooler temperatures expected
Tuesday and Wednesday behind a cold front with gusty north to
northwest winds 20-30 mph but lighter for Wednesday. Active
weather through early weekend before warming and drying out late
weekend and into much of next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Lowe
AVIATION...Wittmann
FIRE WEATHER...Lowe
Hazardous weather outlook, Jul 3, 2:31 AM MST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
331 AM MDT Mon Jul 3 2023

WYZ001>020-022>030-041300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
331 AM MDT Mon Jul 3 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Strong to possibly severe thunderstorms this afternoon and evening
across the northern half of the state. High wind gusts will be the
most widespread threat, with large hail and an isolated tornado
possible in northwestern areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Strong thunderstorms possible in the south. Much cooler
East of the Divide.

Thursday and Friday...Scattered showers and thunderstorms will
continue in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please report significant
weather.

In the hours before

Special weather statement, Jul 3, 12:39 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
139 PM MDT Mon Jul 3 2023

WYZ027-032000-
South Lincoln County-
139 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southwestern Lincoln
County through 200 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sage Junction, which is also 16 miles east of
Randolph, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fossil Butte National Monument around 150 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 11100 4174 11101 4186 11077 4162 11065
TIME...MOT...LOC 1939Z 255DEG 29KT 4172 11087

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wittmann
Special weather statement, Jul 3, 12:43 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
143 PM MDT Mon Jul 3 2023

WYZ012-013-032030-
Jackson Hole-Teton and Gros Ventre Mountains-
143 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of west central Teton
County through 230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm over
Driggs, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grand Teton and Phelps Lake around 200 PM MDT.

Other locations in the path of this storm include Leigh Lake, Moran
Bay, Colter Bay Village and Moran Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4384 11105 4406 11064 4360 11035 4358 11105
TIME...MOT...LOC 1943Z 252DEG 40KT 4369 11108

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lowe
Special weather statement, Jul 3, 1:28 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
228 PM MDT Mon Jul 3 2023

WYZ012-013-023>025-032115-
Star Valley-Upper Green River Basin Foothills-Jackson Hole-Teton and
Gros Ventre Mountains-Salt River and Wyoming Ranges-
228 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern
Sublette, northwestern Lincoln and southwestern Teton Counties
through 315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Palisades Reservoir, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jackson around 235 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4349 11105 4378 11079 4317 11024 4309 11105
TIME...MOT...LOC 2028Z 237DEG 89KT 4334 11096

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lowe
Special weather statement, Jul 3, 1:42 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
242 PM MDT Mon Jul 3 2023

WYZ024-027-032100-
South Lincoln County-Salt River and Wyoming Ranges-
242 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southwestern Lincoln
County through 300 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Lake Viva Naughton, which is also 20 miles northeast
of Cokeville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Lincoln County, including the following locations... Cokeville
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4213 11101 4242 11060 4222 11029 4215 11028
      4194 11054 4205 11078 4197 11096
TIME...MOT...LOC 2042Z 232DEG 31KT 4223 11061

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wittmann

The radar

The Pocatello radar (KSFX), 167 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
July 3, 1:45 PM MST
Where
Teton County, 5.49 mi W of Jenny Lake
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -110.810

A 73 mph was measured at the Teton Saddle weather sensor.

Thunderstorm Wind, Sublette

When
July 3, 2:13 PM MST to 2:30 PM MST
Where
Sublette County, (Bpi)big Piney Arpt to 3.13 mi ENE of Marbleton
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.580, -110.120

A 61 mph wind gust was reported at the Big Piney Airport. Tree damage was reported near Big Piney. A roof was peeled off a commercial warehouse in Marbleton.

Thunderstorm Wind, Sublette

When
July 3, 2:40 PM MST
Where
Sublette County, 2 mi NNE of Pinedale
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.897, -109.855

A 58 mph wind gust was reported near Pinedale.

Thunderstorm Wind, Sweetwater

When
July 3, 2:42 PM MST
Where
Sweetwater County, Farson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.100, -109.450

A 59 mph wind gust was reported at Farson.

Thunderstorm Wind, Sweetwater

When
July 3, 3:20 PM MST
Where
Sweetwater County, 11 mi ESE of Point of Rocks
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.619, -108.603

Thunderstorm Wind, Fremont

When
July 3, 3:39 PM MST to 4:15 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander to 1 mi NW of Shoshoni
Measured
60 kt (69 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
42.820, -108.730

A line of thunderstorms moved eastward across the Wind River Basin and Lander Foothills and brought high wind gusts. The maximum gust reported was 69 mph at the Riverton airport. Other notable gusts included 66 mph at the Lander airport and 58 mph at Shoshoni. There were numerous reports of large tree limbs blown down in Riverton with the strong wind. On Ocean Lake near Riverton WY, a kayak was capsized and two men were thrown into the water. One was rescued by a nearby boater, but the other could not be found and was presumed dead by the Fremont County Sheriff (Sheriff Office press release from July 5, 2023).

Thunderstorm Wind, Fremont

When
July 3, 3:39 PM MST to 4:25 PM MST
Where
Fremont County, 8 mi WSW of South Pass City to 10 mi NE of Atlantic City
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
42.426, -108.945

Very strong wind occurred as thunderstorms moved across the Wind River Mountains. Where winds tend to channel near Red Canyon, a maximum 96 mph wind gust occurred. A 60 mph wind gust occurred to the west of South Pass City.

Thunderstorm Wind, Fremont

When
July 3, 3:46 PM MST to 4:15 PM MST
Where
Fremont County, 6 mi WNW of Sweetwater Station to 16.88 mi SE of Jeffrey City
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
42.583, -108.289

Around a half an hour period of severe thunderstorm winds occurred at Beaver Rim, with a maximum gust of 69 mph. A 68 mph wind gust was reported at the Camp Creek RAWS site.

Thunderstorm Wind, Park

When
July 3, 4:00 PM MST to 4:15 PM MST
Where
Park County, 12.46 mi S of Canyon to 12.29 mi NW of Sylvan Pass
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Park/Forest Service
Coordinates
44.552, -110.458

A thunderstorm produced a microburst that caused damage in the Lake Village area of Yellowstone Park, along the north shore of Yellowstone Lake. Several hundred trees were downed by the wind. Some trees landed on vehicles. The Lake Yellowstone Hotel also suffered minor damage from falling trees. Some portions of the Lake Village had no power for two days. Damage estimates based on Yellowstone National Park News Release dated July 5, 2023.

High Wind, Natrona County Lower Elevations

When
July 3, 5:02 PM MST to July 7, 6:12 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A line of thunderstorms moved across Natrona County and brought high wind to much of the area. The strongest wind occurred north of Casper where gusts of 80 mph were reported along Interstate 25. Wind gusts over 60 mph were also reported in Casper as well as near the Pathfinder Reservoir.

Thunderstorm Wind, Big Horn

When
July 3, 5:17 PM MST
Where
Big Horn County, Greybull Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

The South Big Horn County airport had a 61 mph wind gust.

Thunderstorm Wind, Sweetwater

When
July 3, 8:17 PM MST to 9:34 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt to Continental Divde Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A second round of thunderstorms moved across Sweetwater County and brought another round of strong wind gusts. A maximum wind gust of 62 mph occurred at the Sweetwater County airport.

Thunderstorm Wind, Fremont

When
July 3, 9:10 PM MST to 9:54 PM MST
Where
Fremont County, 10 mi NE of Atlantic City to 6 mi WNW of Sweetwater Station
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
42.602, -108.581

A second round of thunderstorms moved across southern Fremont County and brought a second round a high wind. The highest wind gust occurred at Beaver Rim along South Pass where a maximum wind gust of 89 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Fremont2023-07-0325MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124917, 1124884, 1124894, 1124907, 1124933, 1124943, 1124949, 1124936, 1124975, 1124955, 1124950, 1124959, 1124957.